Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 5, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Jun 3, 2024, 4:59 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Jun 4, 2024, 11:00 PM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2024, 4:59 PM PDT (23:59 UTC)
- In effect from
- Jun 4, 2024, 11:00 PM PDT
- Expired
- Jun 5, 2024, 8:00 PM PDT
- In force
- 21 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 12.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503 WHUS46 KMFR 032359 CFWMFR Coastal Hazard Message National Weather Service Medford OR 459 PM PDT Mon Jun 3 2024 ORZ021-022-041200- /O.NEW.KMFR.BH.S.0005.240605T0600Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 459 PM PDT Mon Jun 3 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...From Tuesday evening through Wednesday evening. * IMPACTS...This late season swell will result in surf heights of 16-19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off gourd, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
745 WHUS46 KMFR 040012 CFWMFR Coastal Hazard Message National Weather Service Medford OR 512 PM PDT Mon Jun 3 2024 ORZ021-022-041200- /O.CON.KMFR.BH.S.0005.240605T0600Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 512 PM PDT Mon Jun 3 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...From Tuesday evening through Wednesday evening. * IMPACTS...This late season swell will result in surf heights of 16-19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off guard, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
590 WHUS46 KMFR 041109 CFWMFR Coastal Hazard Message National Weather Service Medford OR 409 AM PDT Tue Jun 4 2024 ORZ021-022-050000- /O.CON.KMFR.BH.S.0005.240605T0600Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 409 AM PDT Tue Jun 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...From Tuesday evening through Wednesday evening. * IMPACTS...This late season swell will result in surf heights of 16-19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off guard, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
702 WHUS46 KMFR 042340 CFWMFR Coastal Hazard Message National Weather Service Medford OR 440 PM PDT Tue Jun 4 2024 ORZ021-022-051200- /O.CON.KMFR.BH.S.0005.240605T0600Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 440 PM PDT Tue Jun 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH WEDNESDAY EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...From 11 PM PDT this evening through Wednesday evening. * IMPACTS...This late season swell will result in surf heights of 16-19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off guard, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
726 WHUS46 KMFR 050932 CFWMFR Coastal Hazard Message National Weather Service Medford OR 232 AM PDT Wed Jun 5 2024 ORZ021-022-060300- /O.CON.KMFR.BH.S.0005.000000T0000Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 232 AM PDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...Through this evening. * IMPACTS...This late season swell will result in surf heights of 16-19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off guard, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
783 WHUS46 KMFR 052101 CFWMFR Coastal Hazard Message National Weather Service Medford OR 201 PM PDT Wed Jun 5 2024 ORZ021-022-060300- /O.CON.KMFR.BH.S.0005.000000T0000Z-240606T0300Z/ South Central Oregon Coast-Curry County Coast- 201 PM PDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Abnormally high waves and surf expected due to a late season west 10 to 13 ft swell, which could lead to hazardous beach conditions. * WHERE...Beaches of Curry, Coos and Douglas Counties. * WHEN...Through 8 PM PDT this evening. * IMPACTS...This late season swell will result in surf heights of 16 to 19 ft, which is uncommon for the beaches in June. Beach goers may be caught off guard by these surf heights, especially if not familiar with the Pacific Ocean. * ADDITIONAL DETAILS... If caught off guard, people could be knocked off their feet and pulled into the cold ocean waters, resulting in hypothermia or worse. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. If you see someone get swept into the ocean, do not go after them. Instead, call 911 immediately. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jun 3, 4:39 PM PDT, 20 minutes earlier.
Area forecast discussion, Jun 3, 4:39 PM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
439 PM PDT Mon Jun 3 2024
.UPDATE...Updated aviation discussion for 00z TAFs.
&&
SHORT TERM...Tonight through Wednesday Night...A few light
showers continue on opposite sides of the forecast area: along
the Coos and Douglas county coasts, and over Modoc county. The
showers over Modoc County are the last lingering effects of the
departing front, and should diminish and end over the next several
hours, while the showers at the coast are a result of onshore
flow, and these could continue through tomorrow afternoon.
The onshore flow is resulting from the area lying between the
broad ridge to our south and a trough to the northwest, and the
resulting swift zonal flow that lies in between them. Although the
main belt of this flow lies to our north, the southern periphery
does and will continue to overlap into Coos and Douglas counties.
Not much will change in this regard over the next 24 hours or so,
when the ridge will build north, disrupting the flow, and coming
into complete control of the weather over our area.
The ridge will result in dry and very warm conditions for our
area, with inland highs on Wednesday jumping up to 10 to 15
degrees above normal for this time of year. Temperatures will be
warm at the coast as well, although not as drastic.
Meanwhile, well to our south, a closed low is forecast to take
position just to the west of Baja. Working with the ridge, this will
begin to push some moisture north through California and the Great
Basin, potentially reaching far southeastern Modoc County by
Wednesday afternoon and evening. As a result, an isolated
thunderstorm is possible, but the most likely result will be some
increased cloudiness through Wednesday night. -BPN
LONG TERM...Thursday through Monday, June 6-10, 2024...The
hottest weather of the season thus far is expected Thursday and
Friday across southwest Oregon and northern California as a strong
upper level ridge sets up over the Four Corners.
The axis of the upper ridge will extend far to the north all the way
into the PacNW and along the coast of British Columbia, Canada. Mid-
level temperatures will soar to around 20C Thursday afternoon, then
22-23C on Friday. This supports highs in the 90s for many west side
valleys, including Medford, with 80s/low 90s east of the Cascades.
While not a widespread record-breaking heat wave, a few records
across the area could be challenged. Mount Shasta City could reach
or exceed their records for both Thu/Fri (94F in 2013, 92F in 2015,
respectively). Klamath Falls is mostly likely to challenge their
record on Friday (91F in 1996) as is Alturas (93F in 1996). The peak
of the heat is on Friday with inland temperatures averaging 15-20F
above normal. Here in Medford, the official forecast is for 98F and
the record high is 101F set in 2015. We've seen probabilities of
>=100F drop a bit during the last few days and they now stand at
29%. Looking at NWS HeatRisk, this level of heat doesn't really rise
to the point of issuing a heat advisory and falls squarely on the
orange moderate (2) scale for our west side valley locations. This
is likely due to some relief expected during the overnight hours.
Still, it will be hot, so folks sensitive to the heat should
consider all the potential heat-related impacts and try to stay cool
during the peak afternoon heating period (2-6 pm).
Although our forecast area will be primarily influenced by the upper
ridge supporting dry weather Thu/Fri, there is a weakness in the
upper ridge on its NW periphery. This could provide just enough
moisture, instability and trigger to initiate some convective
development in portions of NorCal and south-central Oregon both
Thu/Fri pm/eve. Flow aloft will be from the south to southwest, so
convective clouds likely initiate over higher terrain and there
is a slight chance (generally <25%) of thunderstorms. This chance
exists mostly from the Cascades/Siskiyou mountains south and east.
The rest of the area will remain dry.
This weekend, a weak upper trough will move across the area allowing
temperatures to trend slightly lower, but still remain well above
normal. With the upper trough moving through, a slight chance of
thunderstorms persists from the Cascades eastward in Oregon, with
the best chance on Sunday. It's also not out of the question that
something pops up near the Trinity Alps during this time period, but
right now thunder probabilities are fairly low (<15%).
Model ensembles and clusters show a majority of members rebuilding
the ridge over the area on Monday of next week, potentially
persisting through mid next week. This would keep the PacNW in a
pattern of above normal warmth. -Spilde
AVIATION...04/00Z TAFs...Conditions have become VFR across the
region and are expected to remain that way through tonight. Some
terrain obscuration will remain across Douglas County and the
Cascades, as some rain showers will remain across the higher
terrain.
Another weak front will move through the area on Tuesday, bringing
low chances for rain showers and possibly MVFR ceilings to the
coast, but VFR should remain for all other places. Winds will be
gusty at ridge level and east of the Cascades, especially across
northern Lake County and at the coast.
-Miles
MARINE...Updated 110 PM Monday, June 3, 2024...Moderate south to
southwest winds and west swell are expected today, with
conditions hazardous to small craft from the combination of swell
and wind wave. Another west swell around 10 to 12 ft at 14 to 15
seconds will build into the waters late Tuesday into Wednesday,
which will bring advisory level seas to all areas, as well as
uncommon surf heights for June of 16-19 feet.
Wednesday evening, a thermal trough will return along the coast.
Winds are forecast to gust up to 35 kt between Port Orford and
Brookings, which could lead to very steep and hazardous seas beyond
5 nm from shore. However, confidence is too low for a Hazardous Seas
Watch for Wednesday evening, but confidence is much higher for
Thursday. Thursday, very steep, hazardous seas are expected, with a
low chance for gales south of Brookings, too. By Thursday, the west
swell should diminish to around 6 ft., but when combined with the
wind wave, should be enough to maintain advisory seas north of Cape
Blanco also.
Calmer seas look to be possible Friday into Saturday.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement from Tuesday evening through Wednesday
evening for ORZ021-022.
Wind Advisory until 5 PM PDT this afternoon for ORZ031.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Tuesday
for PZZ350-356-370-376.
&&Nearby
Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.